Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Milwaukee, WI

May 23, 2004Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 4:53 AM CDT for Green County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:53 AM CDT (09:53 UTC)
Expired
May 23, 2004, 5:30 AM CDT
In force
37 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Green County, WI

The radar

The Milwaukee radar (KMKX), 104 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS53 KMKX 230953
SVRMKX
WIC045-231030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 AM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 530 AM CDT

* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
  MONROE...OR ABOUT OVER LENA...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE BY 500 AM CDT AND 7 MILES SOUTHEAST OF MONTICELLO 
  BY 510 AM CDT.

LAT...LON 4246 8993 4233 8973 4266 8936 4287 8950

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:34 PM CDT, 13 hours 19 minutes earlier.

Area forecast discussion, May 22, 3:34 PM CDT, 13 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT SAT MAY 22 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

A COUPLE OF MESOLOWS MOVED EAST ACROSS SOUTHERN WI TODAY AND HELPED
TO HOLD SURFACE BOUNDARY CLOSE TO THE WI/IL BORDER. AFTER LAST
NIGHTS HEAVY RAINFALL THE AIRMASS OVER SOUTHERN WI HAS REMAINED
FAIRLY COOL AND STABLE. HOWEVER...JUST TO OUR WEST IN IOWA...THE
INSTABILITY HAS BEEN INCREASING STEADILY DURING THE AFTERNOON.
ALTHOUGH THE MODELS HAVE BEEN TOO QUICK TO EXPAND QPF OVER CWA THIS
AFTERNOON...BELIEVE THAT ONCE THE CONVECTION BEGINS TO OUR WEST IT
WILL SPREAD INTO SOUTHERN WI QUICKLY THIS EVENING. WEAK S/W AND
VORT MAX IN EASTERN CO SHOULD HELP TO PUSH CONVECTION EAST AS IT
MOVES OUT INTO THE CENTRAL PLAINS THIS EVENING. ALTHOUGH SHOWERS AND
THUNDERSTORMS IN FORECAST MAY BE TRENDING THEM IN TOO QUICKLY...FELT
UNCOMFORTABLE LEAVING IT OUT FOR TOO LONG.

HPC IS STILL OUTLOOKING SOUTHERN WI FOR 1-2 INCHES OF RAINFALL AND
APPEAR TO BE IN GENERAL AGREEMENT WITH MODEL GUIDANCE. HAVE
CONTINUED FLOOD WATCH INTO SUNDAY MORNING WITH SATURATED SOILS AND
RISING RIVERS.

ETA MODEL TAKING SURFACE LOW MUCH FARTHER WEST THAN GFS MODEL SO
EACH MODEL HAS DIFFERENT SCENARIO FOR SUNDAY. THE ETA SOLUTION
WOULD LEND ITSELF TO MORE OF A SEVERE WEATHER SITUATION WITH A
STRONGER WARM SECTOR AND DESTABILIZATION. AT THIS POINT WE WILL WAIT
UNTIL SUNDAY TO SEE WHICH TURNS OUT TO HAVE THE BEST ANSWER BUT
EITHER WAY IT APPEARS THAT THUNDERSTORMS WILL RUMBLE ACROSS
SOUTHERN WI AGAIN ON SUNDAY.

A BRIEF BREAK IN THE ACTION MONDAY...AND THEN HOPEFULLY DRY AGAIN FOR
A FEW DAYS AROUND MIDWEEK.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
TONIGHT UNTIL SUNDAY MORNING.

In the hours before

Local storm report, May 23, 2:14 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
214 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             PAOLI                   42.93N 89.52W
05/23/2004  1.00 INCH        DANE               WI   PUBLIC

&&

HENTZ
Special weather statement, May 23, 2:25 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-230841-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
225 AM CDT SUN MAY 23 2004

LOOK FOR A LINE OF THUNDERSTORMS AHEAD OF A WARM FRONT TO PUSH NORTH
ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS
MORNING.  MOST OF THE STORMS WERE LOCATED IN A 30 MILE WIDE AREA FROM
JUST WEST AND SOUTHWEST OF MADISON EAST TO MILWAUKEE. AN OTHER AREA
WAS OVER THE WALWORTH...KENOSHA AND RACINE COUNTY AREAS.

MORE THUNDERSTORMS WILL PUSH INTO SOUTHWEST AND SOUTH CENTRAL
WISCONSIN FROM NORTHEAST IOWA.

EXPECT MORE HEAVY RAIN...GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL
BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL IS POSSIBLE.
THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

HENTZ
Local storm report, May 23, 2:59 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 AM     HAIL             1 E BURLINGTON          42.68N 88.26W
05/23/2004  0.50 INCH        RACINE             WI   PUBLIC

&&

HENTZ
Special weather statement, May 23, 3:42 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-231039-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
342 AM CDT SUN MAY 23 2004

LOOK FOR THUNDERSTORMS AHEAD OF A WARM FRONT TO AFFECT MOST OF
SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS MORNING.

THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL
FLOODING...ESPECIALLY IN SOUTH CENTRAL WISCONSIN.

SOME OF THE STORMS WILL ALSO PRODUCE GUSTY WINDS AND HAIL. MOST OF
THE HAIL WILL BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL
IS POSSIBLE. THE STORMS WERE MOVING NORTHEAST AT 40 MPH.

HENTZ
Local storm report, May 23, 4:23 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0005 AM     TSTM WND DMG     BLANCHARDVILLE          42.81N 89.86W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            TREE DOWN

&&

HENTZ
Local storm report, May 23, 4:25 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0045 AM     FLASH FLOOD      BENTON                  42.57N 90.38W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            EVACUATE PEOPLE FROM HOUSE FROM FLOODING WATERS

&&

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:46 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette59 min
May 23, 12:01 AM CDTFlash Flood WarningMKXGreen, Lafayette4 hr
May 23, 12:57 AM CDTSevere Thunderstorm WarningMKXDane, Green63 min
May 23, 1:19 AM CDTFlash Flood WarningMKXDane, Iowa, Sauk4 hr
May 23, 2:55 AM CDTSevere Thunderstorm WarningMKXMilwaukee50 min
May 23, 3:29 AM CDTFlash Flood WarningMKXColumbia, Dane, Green, Iowa, Lafayette, Marquette and 1 more4 hr
May 23, 5:09 AM CDTSevere Thunderstorm WarningMKXRock51 min
May 23, 6:09 PM CDTSevere Thunderstorm WarningMKXDane51 min
May 23, 6:57 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.